Hail, Phillips
- When
- June 13, 3:30 PM MST
- Where
- Phillips County, 4.92 mi S of Landusky
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.830, -108.640
Trained spotter reported penny-sized hail and heavy rain.
Favorable upper-level winds combined with marginal instability and moderatea surface moisture to produce a few severe thunderstorms across portions of northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Favorable upper-level winds combined with marginal instability and moderatea surface moisture to produce a few severe thunderstorms across portions of northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 13, 1:56 PM MST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 256 PM MDT FRI JUN 13 2014 .NEAR TERM...FOR NORTHEAST MONTANA...THIS AFTERNOON AND TONIGHT... CURRENT MESOANALYSIS HAS THE BEST INSTABILITY OVER EXTREME SOUTHEAST PARTS OF THE CWA WITH THE LI DOWN TO -6. THE ACCUMULATION OF MOIST...UNSTABLE AIR TOWARDS THE NORTH DAKOTA BORDER IS SIMILAR TO EXPECTATIONS FROM MODEL GUIDANCE. WESTERN US LONG WAVE TROUGH IS TRANSITING THE AREA AND WILL BE RESPONSIBLE FOR SOME SHOWER ACTIVITY THROUGH TONIGHT. AREA OF SOUTHWESTERLY 500MB FLOW OF OVER 50 KTS WILL BE ROTATING AROUND THE LOW THIS EVENING AND MAY HELP DYNAMICAL FORCING. STRONG MID- LEVEL FLOW COMBINED WITH SOUTHEASTERLY SURFACE FLOW IN AREAS NORTHEAST OF THE SURFACE LOW OVER SOUTHEASTERN MONTANA...COMBINE TO MAKE STRONG DEEP LAYER SHEAR OVER EASTERN PARTS OF THE CWA AHEAD OF THE FRONT. BEST COMBINATION OF SHEAR AND INSTABILITY IS IN THE EXTREME SOUTHEAST PART OF THE CWA WHERE A SEVERE STORM WILL BE POSSIBLE LATER THIS EVENING. NON SEVERE THUNDER STORMS ARE CURRENTLY APPROACHING THE CWA FROM THE WEST. HRRR HAS NEW CONVECTIVE ACTIVITY INCREASING AFTER 3PM AND WESTERN SHOWERS CONTINUING TO PROGRESS EASTWARD. THIS IS REASONABLE GIVEN THE DYNAMICAL ASSISTANCE OF THE PASSING LONG WAVE TROUGH AND FORECAST CONVECTIVE TEMPERATURES AROUND 78 DEGREES...NEAR THE HIGHS. MARTIN .LONG TERM...SATURDAY MORNING THROUGH FRIDAY... A CLOSED LOW ACROSS NORTHEAST MONTANA AND TROUGH EXTENDING SOUTH INTO THE CENTRAL U.S. WILL MAINTAIN CHANCES FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND SATURDAY. THERE MAY BE A BRIEF REPRIEVE FROM ORGANIZED SHOWER ACTIVITY SUNDAY AFTERNOON OR EVENING AS THE SYSTEM LIFTS TO THE NORTHEAST. HOWEVER...THE NEXT SYSTEM WILL QUICKLY FOLLOW AS A CLOSED LOW DIGS INTO THE PACIFIC NORTHWEST. MODEL GUIDANCE MAINTAINS THE CLOSED LOW AND TROUGH ACROSS THE WESTERN CONUS AND DIFFLUENT SOUTHWEST FLOW ALOFT ACROSS MONTANA. IN THE MEANTIME...A RIDGE WILL SET UP ACROSS THE CENTRAL PORTIONS OF THE U.S. LATEST MODEL GUIDANCE SHOWS A STATIC SYNOPTIC PATTERN UNFOLDING AS THESE FEATURES MOVE VERY LITTLE TOWARD THE MIDDLE AND END OF NEXT WEEK. GIVEN FAVORABLE DYNAMIC FORCING FOR ASCENT COUPLED WITH ABUNDANT MOISTURE ACROSS THE REGION...FREQUENT SHOWERS AND THUNDERSTORMS ARE A POTENTIAL. FUTURE SHIFTS WILL BE ABLE TO NARROW DOWN SPECIFIC TIME PERIODS A BIT BETTER AS CONFIDENCE ON TIMING/PLACEMENT OF SHORTWAVES TRANSLATING THROUGH THE FLOW IMPROVES. ADDITIONAL CONCERNS WILL SURROUND THE PHASE BETWEEN CONVECTION AND PLACEMENT OF INSTABILITY. SHOULD THEY COINCIDE AT ANY GIVEN TIME THE POTENTIAL MAY EXIST FOR A FEW STRONGER STORMS. THIS MAY INDEED BE THE CASE TOWARD THE MIDDLE OF NEXT WEEK BUT CONFIDENCE IS RATHER LOW AT THIS TIME. MALIAWCO PREVIOUS LONG TERM DISCUSSION... THE EXTENDED FORECAST PERIOD IS DOMINATED BY A CONFUSED AND DISORGANIZED LACK OF CONSENSUS BETWEEN THE DETERMINISTIC MODELS. WHILE THE OVERALL SYNOPTIC CONSENSUS IS SOMEWHAT ACCEPTABLE AND BETTER THAN PREVIOUS MODEL RUNS HAVE REVEALED...THERE STILL REMAIN ENOUGH SEVERAL SMALLER-SCALE DIFFERENCES TO KEEP FORECAST CONFIDENCE WELL BELOW NORMAL. SUNDAY NIGHT THROUGH MONDAY WILL LIKELY SEE A BRIEF RESPITE BETWEEN STORM SYSTEMS WITH ONLY A FEW ISOLATED SPRINKLES. THE REMAINDER OF THE FORECAST WILL BE DETERMINED BY THE EVOLUTION...TIMING...AND MOVEMENT OF THE UPSTREAM LOW PRESSURE SYSTEM WHICH ARRIVES FROM THE CANADIAN WEST COAST...MOVES OUR PACIFIC NW STATES...EXPANDS OVER THE ENTIRE WESTERN STATES REGION...AND EVENTUALLY EJECTS NORTHEAST OVER THE NORTHERN PLAINS REGION. WITH THAT IN MIND...THIS WILL PROVE TO BE OVERALL A VERY SLOW-MOVING STORM SYSTEM. BOTH THE GFS AND EC SHOW SEVERAL PERIODS OF ACCUMULATING PRECIP IN THE EXTENDED FORECAST...BUT DIFFER GREATLY REGARDING AMOUNTS AND TIMING. OF INTEREST WILL BE SOME PERIODS OF HEIGHTENED INSTABILITY TOWARD THE MIDDLE OF NEXT WEEK WHICH OF COURSE STILL NEEDS TO BE WORKED OUT BEFORE ANY CONCLUSIONS FOR THUNDERSTORM INTENSITY CAN BE MADE THIS FAR OUT IN TIME. BMICKELSON && .AVIATION... A MIDLEVEL TROUGH IS CURRENTLY TRAVERSING THE AREA AND WILL LEAD TO SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS EVENING. MOST LIKELY LOCATIONS FOR STORMS WILL BE SOUTH OF THE MISSOURI RIVER AND NEAR THE NORTH DAKOTA BORDER. SHOWER ACTIVITY WILL BE WIDELY SCATTERED...AND PREVAILING CONDITIONS WILL BE VFR. COLD FRONT WITH THE SYSTEM WILL LEAD TO A WIND SHIFT THIS AFTERNOON FROM AROUND 10 KTS SOUTHEASTERLY TO AROUND 10 KTS NORTH BY NORTHWESTERLY. ISOLATED SHOWERS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SATURDAY WITH NORTHERLY FLOW OF AROUND 10 KTS CONTINUING BEHIND THE FRONT AND BROKEN CEILINGS DOWN TO 3000 FT AGL. MARTIN && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...GARFIELD...MCCONE...PETROLEUM. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 340 AM MDT FRI JUN 13 2014 MTZ016-017-021>023-140200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 340 AM MDT FRI JUN 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT WEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL OCCUR ALONG FORT PECK LAKE THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE REGION. WINDS WILL DIMINISH BY SUNSET. A LAKE WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
343 PM MDT FRI JUN 13 2014
MTZ016-021-022-060-132245-
GARFIELD-PETROLEUM-PHILLIPS-
343 PM MDT FRI JUN 13 2014
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
PETROLEUM COUNTY IN NORTHEAST MONTANA...
WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 445 PM MDT.
AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES SOUTHWEST
OF FORT BELKNAP TO 18 MILES SOUTHWEST OF HAYS TO 9 MILES SOUTHEAST OF
GRASS RANGE...AND MOVING EAST AT 40 MPH.
THIS STORM HAS HAD A HISTORY OF PRODUCING 50 MPH WIND GUSTS AND
SMALL HAIL...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
FLATWILLOW...
WINNETT...
ZORTMAN...
MOSBY...
CROOKED CREEK CAMP AND CROOKED CREEK REC AREA...
FOURCHETTE... U L BEND AND U L BEND REC AREA...
DODSON... DEVILS CREEK REC AREA AND SAND SPRINGS...
EDWARDS AND MALTA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4792 10889 4793 10864 4800 10861 4798 10845
4844 10842 4853 10795 4803 10744 4770 10742
4769 10735 4686 10717 4684 10786 4680 10783
4674 10862 4709 10862 4710 10875 4727 10873
4733 10833 4756 10832 4764 10877 4774 10890
TIME...MOT...LOC 2140Z 256DEG 54KT 4822 10931 4781 10887
4696 10860
RJM
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Trained spotter reported penny-sized hail and heavy rain.
Trained spotter reported windsock and metal pole bending in the wind.
The South Sawmill Creek mesonet site measured a peak wind gust of 67 mph between 4:08 pm and 5:08 pm MST.
Trained spotter reported penny-sized hail.
Trained spotter reported hail stone sizes ranging from quarters to ping pong balls.
Trained spotter reported hail up to the size of half dollars.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528595, 524627, 524628, 528598, 524625, 524626.